Immune Checkpoint Inhibitor–Associated Myocarditis With Multisystem Immune Toxicity in Renal Cell Carcinoma

Read full text
Authors: Raj Nandan Chennuri, Makarand Madine, Reshmanth Prathipati, Raam Mannam, Sandhya Rani Reddy, Prudhvi Kumar Davala, Jaswinder Kaur Chilana, Fazal Bari
Cited by: 2
References: 3

Abstract

BACKGROUND: Immune checkpoint inhibitors are widely used in the adjuvant treatment of renal cell carcinoma. Although immune-related adverse effects are well described, myocarditis remains an uncommon complication. Ealy multisystem immune-related toxicity after limited exposure to therapy is uncommon and may be difficult to recognize in older patients. CASE SUMMARY: An 84-year-old woman receiving adjuvant pembrolizumab for renal cell carcinoma presented with dyspnea shortly after her second dose. She was found to have a new left bundle branch block, with marked troponin elevation and mild left ventricular dysfunction. Additional findings were consistent with myositis, pneumonitis, and nephritis. Coronary angiography showed nonobstructive coronary disease. Pembrolizumab was discontinued, and high-dose corticosteroids were initiated, resulting in gradual clinical improvement. DISCUSSION: This case shows the early presentation of pembrolizumab-associated myocarditis with multisystem immune-related toxicity involvement in an elderly patient, and it highlights the importance of early recognition and multidisciplinary management. TAKE-HOME MESSAGE: Early recognition and rapid initiation of corticosteroids are critical in suspected immune checkpoint inhibitor-associated myocarditis.

Fields of Study & Subjects

Cancer Immunotherapy and Biomarkers Renal cell carcinoma treatment Cardiac tumors and thrombi

Publication details

Journal / source
JACC Case Reports
Publisher
Elsevier BV
Volume
31
Issue
13
Pages
107003–107003
Publication date
23 February 2026
Language
EN